fbpx

What Does Thiamine Warn Us About Metronidazole Use?

A 77 year old male is receiving the following medications:

  • aspirin
  • omeprazole
  • metronidazole
  • thiamine
  • ibuprofen
  • tramadol
  • lamotrigine

So, based on this limited information, what would I investigate? Without diagnosis listed, there are a few things that I’m going to investigate based on previous experience.  What does thiamine possibly warn us about metronidazole? The first thing is the metronidazole and thiamine combination.  Thiamine is a classic supplement used in patients with a history of alcohol abuse, so I would want to make sure this patient is not actively drinking on the metronidazole.

I would want to know what the lamotrigine is being used for.  If for seizures, we certainly have to reassess the use of tramadol in this patient and identify if a better option would be appropriate.

Ibuprofen use with omeprazole is something I see very often.  Whether the ibuprofen or the omeprazole was started first may or may not matter, but assessing for anemia, GI symptoms, etc. would be significantly important. The aspirin on top of the ibuprofen could also increase the anemia/GI risk.  Acetaminophen is generally a safer alternative, but liver issues should be assessed before a suggestion is appropriate. Again the thiamine may be indicative of alcohol history.

Enjoy the blog?  Make sure to check out my 30 medication mistakes, a free 6 page PDF full of clinical pharmacy pearls from my personal experience!

 

Written By Eric Christianson

February 14, 2016

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories